Minnesota, 2014Flash Flood in Minnesota, August 21, 2014
August 21, 2014 · NWS MPX · 1 event in 1 county or zone
Several waves of thunderstorms moved across southern Minnesota during the morning of Thursday, August 21st. Rainfall amounts of over 5 inches occurred in western Watonwan County, with significant flooding in the town of St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of thunderstorms moved across southern Minnesota during the morning of Thursday, August 21st. Rainfall amounts of over 5 inches occurred in western Watonwan County, with significant flooding in the town of St. James.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 20, 10:40 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 20, 10:40 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1140 PM CDT WED AUG 20 2014
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 239 PM CDT WED AUG 20 2014
HEAVY RAINFALL AND HEAT ARE OF CONCERN DURING THE SHORT TERM
FORECAST PERIOD.
THE MAIN CHANGES FROM THE PREVIOUS FORECAST WERE-
1/ TO SHIFT THE HEAVY RAINFALL THREAT EAST TO INCLUDE THE TWIN
CITIES METRO AREA 2/ TO SHIFT THE EXPECTED AREA FOR THUNDERSTORM
REDEVELOPMENT ON THURSDAY AFTERNOON SOUTH AND WEST TO INCLUDE THE
TWIN CITIES METRO AREA /AND LOCATIONS ALONG THE INTERSTATE 94
CORRIDOR/.
LOW LEVEL MOISTURE TRANSPORT WILL BLOSSOM ACROSS THE AREA THIS EVENING
AS A WARM FRONT LIFTS INTO THE REGION. PRECIPITABLE WATER VALUES WILL
RESPOND ACCORDINGLY AND SOAR TO OVER 200 PERCENT OF NORMAL /2+
INCHES/ BY 06Z THURSDAY. WHILE EASTWARD PROGRESSION OF THE CONVECTIVE
ACTIVITY COULD INITIALLY BE SLOWED DUE TO THE BLOCKING AFFECT OF
THE UPPER LOW OVER THE GREAT LAKES REGION...EVENTUALLY THE LOW LEVEL
JET WILL HELP PUSH THE CONVECTION EASTWARD TOWARD EAST CENTRAL
MINNESOTA DURING THE OVERNIGHT HOURS. WIDESPREAD PRECIPITATION
TOTALS IN THE 1-2 INCH RANGE ARE EXPECTED. THOSE TOTALS COULD
POTENTIALLY BE DOUBLED IN A NARROW AXIS ALONG AND JUST NORTH OF THE
WARM FRONT WHERE CELLS TRAIN AND REGENERATE AS THE LOW LEVEL JET
VEERS.
THE THURSDAY FORECAST HAS BECOME MORE CHALLENGING ON MULTIPLE
LEVELS. WHAT WAS ONCE WAS EXPECTED TO BE A DRY AFTERNOON FOR MUCH OF
THE MINNESOTA PORTION OF THE FORECAST AREA IS NOW LOOKING LESS
OPTIMISTIC. THE 12Z MODEL CONSENSUS POINTS TO AFTERNOON THUNDERSTORM
RE-DEVELOPMENT AS FAR SOUTH AS THE INTERSTATE 94 CORRIDOR /INCLUDING
THE TWIN CITIES METRO AREA/. HAVE INCLUDED HIGH CHANCE POPS FOR
THESE AREAS. IF THIS SCENARIO COMES TO FRUITION...THE HIGH
TEMPERATURE IN MINNEAPOLIS WOULD LIKELY NOT REACH 90 DEGREES...AND
HEAT INDICES WOULD NOT TOP OUT IN THE MID 90S. THERE IS SLIGHTLY
HIGHER CONFIDENCE IN HEAT INDICES FROM 95 TO 100 DEGREES ACROSS
SOUTH CENTRAL MINNESOTA WHERE CLEARING IS MORE LIKELY. HOWEVER...ALL
OF THIS HINGES ON WHERE THE BOUNDARIES LIE ON THURSDAY AND HOW FAR
NORTH/EAST THE MID LEVEL CAP BUILDS. WILL NEED TO MONITOR
CONVECTIVE/CLOUD TRENDS AND MAKE A GAME TIME DECISION ON WHETHER A HEAT
ADVISORY WILL BE NEEDED.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 239 PM CDT WED AUG 20 2014
DIFFICULT FORECAST IN THE LONG TERM AS MODEL TRENDS HAVE SLOWED
THE DEVELOPMENT AND MOVEMENT OF THE WESTERN CONUS TROUGH.
CONDITIONAL THUNDER THREAT WILL CONTINUE INTO THURSDAY EVENING AS
MODELS CONTINUE TO INDICATE SOME REDEVELOPMENT ALONG THE WARM FRONT/
CONVECTIVE OUTFLOWS FROM THE WEDNESDAY NIGHT MCS. WILL HAVE TO
HOLD ONTO SOME CHANCE POPS FOR THIS OVER MAINLY THE EASTERN
CWA. EXPECTING WARM MID LEVEL TEMPERATURES AND SUBSIDENCE BEHIND
SHORT WAVE TO PRECLUDE DEVELOPMENT FARTHER TO THE WEST. SEVERE
POTENTIAL EXISTS AS WELL...WITH HAIL...STRONG WINDS POSSIBLE...IF
THE ACTIVITY MATERIALIZES.
THE NEXT SIGNIFICANT THREAT OF THUNDER/HEAVY RAIN RETURNS MAINLY
LATER SATURDAY TO THE SOUTHWEST AND SPREADING ACROSS MOST OF THE
AREA SATURDAY NIGHT INTO SUNDAY. CYCLOGENESIS OCCURS OVER KANSAS/DAKOTAS
REGION INTO SUNDAY AND THE SURFACE LOW LIFTS NORTHEAST ACROSS
WESTERN MN. THE TROUGH TO THE WEST BECOMES NEGATIVELY TILTED
DURING THIS PERIOD...AND TAKES MOST OF THE ENERGY NORTHEAST AND IS
FASTER WITH COLD FRONTAL PASSAGE SUNDAY NIGHT. THE FRONT SLOWS TO
THE EAST AND BECOMES NEARLY STATIONARY THROUGH MIDWEEK AS THE
WESTERN CONUS TROUGH LAGS A BIT. THIS WILL MAINTAIN A SOUTHWEST
FLOW ALOFT OVER THE EASTERN CWA INTO EARLY NEXT WEEK. MODEL
UNCERTAINTY REMAINS DURING THIS PERIOD AND WILL KEEP THE HIGHER
PROBABILITIES TO THE EAST AND SOUTH TUESDAY AND WEDNESDAY. WE
SHOULD SEE SOME COOLING TO THE AREA...WITH HIGHS EXPECTED TO TRAIL BACK
INTO THE 70S IN THE WAKE OF MONDAYS COLD FRONT. THIS HAS BEEN
FORECAST BY SOME LONGER TERM ENSEMBLE MODEL FORECASTS FOR THE LAST
WEEK OR SO. THIS SHOULD PROMOTE A DRY PERIOD...WITH THE BEST
CHANCE OF THIS OCCURRING MONDAY INTO TUESDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1127 PM CDT WED AUG 20 2014
THE MAIN CONCERN CONTINUES TO BE TIMING OF THE HEAVIEST
RAINFALL/TSRA DURING THE NEXT 6 HRS WITH TSRA/SHRA ALREADY
DEVELOPING ACROSS FAR EASTERN SD AND WC MN AS OF 430Z. THESE
STORMS WERE DEVELOPING ON THE NOSE OF THE LLJ WHICH IS PROGGED TO
CONTINUE OVERNIGHT AND VEER MORE SW WITH THE BULK OF THE SHRA/TSRA
MOVING FROM THE EAST EARLY...THEN MORE SE ACROSS SOUTHERN MN THRU
MID MORNING. PREVIOUS TAFS WERE MODIFIED FOR SOME TIMING
DIFFERENCES...BUT AGAIN ANY HEAVY RAINFALL WILL BE SHORT LIVED
WITH PREVAILING VSBYS ARND 3-5 SM WITH AN OCCASIONAL 1/2 TO 2 SM
IN +TSRA/+SHRA THRU 15Z. CIGS WILL BE MORE OF A REFLECTION OF
HEAVIER RAINFALL RATES...WITH SOME LOWERING DURING THE TYPICAL
MORNING HRS FROM 10-15Z...WITH CIGS LIFTING BY 15-18Z TO VFR. MORE
SHRA/TSRA WILL BE POSSIBLE DURING THE AFTN ACROSS WC WI...BUT
TIMING AND COVERAGE IS TOO LOW FOR CONTINUING VCSH/VCTS DURING THE
AFTN. WINDS WILL BE GENERALLY FROM THE SE/S OVERNIGHT...THEN MORE
S/SW THURSDAY MORNING...BEFORE BECOMING LIGHT AND VARIABLE DURING
THE LATE AFTN/EVENING.
KMSP...
BASED ON THE LATEST SHORT TERM MODEL INFORMATION...THE BEST TIME
FRAME FOR SHRA/TSRA TO AFFECT KMSP WILL OCCUR AFT 8Z...WITH 10-14Z
THE BEST TIME FRAME OF HEAVY RAINFALL WITH IFR CONDS. A GRADUAL
IMPROVEMENT IS EXPECTED BETWEEN 15-18Z WITH VFR CONDS EXPECTED BY
THE AFTN. WINDS WILL BE GENERALLY FROM THE E/ESE OVERNIGHT...THEN
MORE SE/S THURSDAY MORNING...WITH A SHIFT TO THE SW/W IN THE AFTN
BEFORE BECOMING LIGHT AND VARIABLE IN THE EVENING.
/OUTLOOK FOR KMSP/
FRI...VFR WITH MVFR/TSRA LATE. WINDS NE AT 10 KTS.
SAT...MVFR WITH IFR/+TSRA POSSIBLE. WINDS E AT 10G15 KTS.
SUN...VFR WITH MVFR/TSRA POSSIBLE. WINDS NW 10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...LS
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, Aug 20, 6:51 PM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
751 PM CDT WED AUG 20 2014
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
751 PM CDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS WILL OCCUR OVERNIGHT WITH SOME STRONG
OR SEVERE STORMS...PARTICULARLY OVER SOUTHWESTERN MINNESOTA. ALL
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAT INDICES WILL REACH 95 TO 100 DEGREES OVER PARTS OF CENTRAL
AND SOUTH CENTRAL MINNESOTA ON THURSDAY AFTERNOON...GENERALLY
FROM THE TWIN CITIES SOUTH TO THE IOWA BORDER AND WEST TO THE
SOUTH DAKOTA BORDER.
PERIODS OF THUNDERSTORMS ARE EXPECTED FROM THURSDAY THROUGH
TUESDAY...WITH THE HIGHEST CHANCES THURSDAY MORNING ACROSS EAST
CENTRAL MINNESOTA AND WESTERN WISCONSIN...AND AREA WIDE SATURDAY
AND SATURDAY NIGHT. THE THREAT FOR HEAVY RAIN AND LOCALIZED FLASH
FLOODING WILL ACCOMPANY THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS
SOUTHWESTERN MINNESOTA.
JLT
In the hours before
Special weather statement, Aug 20, 11:24 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1224 AM CDT THU AUG 21 2014
MNZ054-210600-
LAC QUI PARLE-
1224 AM CDT THU AUG 21 2014
...THUNDERSTORMS DEVELOPING OVER LAC QUI PARLE COUNTY THROUGH 100 AM
CDT...
AT 1218 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF MADISON...OR 11 MILES NORTHEAST OF
GARY. THIS STORM WAS MOVING NORTHEAST AT 40 MPH.
HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FLORIDA CREEK WILDLIFE MANAGEMENT AREA.
MADISON AIRPORT.
CERRO GORDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4517 9609 4516 9605 4504 9590 4483 9624
4490 9638
TIME...MOT...LOC 0524Z 223DEG 34KT 4494 9622
JRBSpecial weather statement, Aug 20, 11:52 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 AM CDT THU AUG 21 2014
MNZ047-055-210645-
STEVENS-SWIFT-
1252 AM CDT THU AUG 21 2014
...HEAVY RAIN DEVELOPING OVER STEVENS AND SWIFT COUNTIES THROUGH 145
AM CDT...
AT 1250 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF CLINTON. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.
HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHOKIO.
LAKE HATTIE.
ALBERTA.
MORRIS AIRPORT.
MORRIS.
HANCOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...DO NOT DRIVE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4576 9626 4577 9577 4551 9574 4541 9575
4532 9613 4540 9613 4540 9624 4541 9626
TIME...MOT...LOC 0552Z 238DEG 28KT 4545 9629
JRBSpecial weather statement, Aug 21, 1:50 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
250 AM CDT THU AUG 21 2014
MNZ073-074-082-091-210915-
BROWN-MARTIN-REDWOOD-WATONWAN-
250 AM CDT THU AUG 21 2014
...HEAVY RAIN CONTINUING OVER BROWN...MARTIN...REDWOOD AND WATONWAN
COUNTIES THROUGH 415 AM CDT...
AT 248 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF LOWER
SIOUX AGENCY TO 11 MILES SOUTH OF SLEEPY EYE TO 14 MILES EAST OF
BERGEN. THESE STORMS WERE MOVING EAST AT 20 MPH.
HAIL UP TO NICKEL SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ODIN.
ECHOLS.
WELCOME.
ST JAMES.
EVAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4360 9487 4409 9487 4410 9509 4419 9511
4420 9527 4441 9469 4434 9445 4428 9442
4426 9437 4385 9437 4384 9424 4362 9425
TIME...MOT...LOC 0749Z 258DEG 19KT 4431 9505 4415 9478
4379 9472
JRBSpecial weather statement, Aug 21, 2:07 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
307 AM CDT THU AUG 21 2014
MNZ048-049-055>057-210930-
CHIPPEWA-KANDIYOHI-POPE-STEARNS-SWIFT-
307 AM CDT THU AUG 21 2014
...HEAVY RAIN CONTINUING OVER CHIPPEWA...KANDIYOHI...POPE...STEARNS
AND SWIFT COUNTIES THROUGH 430 AM CDT...
AT 303 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF BENSON TO
15 MILES SOUTHWEST OF MONSON LAKE STATE PARK TO 11 MILES NORTHWEST OF
OLIVIA. THESE STORMS WERE MOVING NORTHEAST AT 20 MPH.
HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
DANVERS.
BENSON.
WILLMAR
RAYMOND.
MURDOCK.
KERKHOVEN.
LAKE EMILY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS 2 TO 4 ARE POSSIBLE FROM THE THUNDERSTORM. THIS MAY
RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA
ROADWAYS.
&&
LAT...LON 4539 9575 4576 9575 4544 9477 4489 9476
4489 9547 4475 9549 4477 9552 4479 9550
4494 9575 4495 9581 4502 9587 4516 9605
4517 9610 4521 9611
TIME...MOT...LOC 0806Z 243DEG 19KT 4535 9575 4513 9541
4485 9518
JRBFlash Flood, Watonwan
- When
- August 21, 3:00 AM CST to 7:00 AM CST
- Where
- Watonwan County, 4.28 mi SSE of Darfur to 3.05 mi NW of Odin
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -94.808
Rainfall amounts exceeded five inches in portions of Watonwan County, with roads closed due to flooding in the town of St. James.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 21 to 22, 2014$50 million · 58 kt wind · 8 events
- Flash Flooding and Flood in Indiana, August 21 to 22, 2014$10 million · 4 events
- Flash Flooding in Pennsylvania, August 21, 2014$600,000 · 4 events
- Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014$176,000 · EF0 · 10 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2014$202,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 21, 2014$102,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 21, 2014$125,000 · 1 in hail · 3 events
- Flooding and Hail in Indiana, August 21, 2014$70,000 · 2 in hail · 15 events
- Flood and Hail in California, August 21, 2014$105,000 · 65 kt wind · 5 events
- Flash Flood and Debris Flow in Washington, August 21 to 22, 2014$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2014$56,000 · 1.75 in hail · 7 events
- Heavy Rain in Montana, August 21 to 26, 201427 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533899.